I was diagnosed with PMR. Aug. 2013, I started on 25mgs pred. and at present am taking 11mgs this into my second week after taking 12.5mgs

for 8 weeks. since taking 11mgs have had left Groin ache and slight back pain same side, could this be withdrawal symptons of pred. I have had PMR. now for 9 months could anyone say at present wether 11mgs. is the right amount to be on after 9 months or should i be lower amount. I would appreciate any replies.


Lion King.

7 Replies

  • Hello Lionking50, you have asked the question with no definitive answer. This is because your signs and symptoms and reactions both to PMR and steroids are exclusively yours as an indivdual, no one else will present in exactly the same way.

    I think you have done well to get to 11mgs but perhaps now is the time to be a bit wary. Many of us here have found it difficult to reduce at the same rate once we hit that mark and often have to go back a bit (very disappointing unfortunately) and reduce more slowly to ensure that the steroids are holding the inflammation at bay. It does seem as if you have reached that point, so be careful to note anything in the way of other symptoms just in case the inflammation creeps back in. It's a very sneaky beast and will attack when you least expect it - and often where you least expect it!

    I'm sure the others will come along soon and help you out too.

  • Thank you for your response, I did my own test by going back to 12.5 1 day and and was was ok, until I went back to 11mgs. I will carry on at 11mgs to see if symptoms recede thanks.

    Lion king 50

  • As polkadotcom says - there is no right or wrong. The right dose to be on at any point is the one that gives you a good quality of life with a minimum of side effects. If a lower dose made your PMR symptoms return - it would be too low. The underlying cause of the symptoms called PMR is an autoimmune disorder - the pred has no effect on that at all, it is just relieving the symptoms by reducing the inflammation that causes the pain.

    Having PMR doesn't excuse you from having other problems - have you possibly strained your back? Also there are muscle problems that physio can help with as well as bursitis which can cause groin pain which can be helped with a cortisone injection - local, targeted pain relief rather than using a higher oral dose of pred which could have been achieving a similar effect.

    As your dose reduces the percentage a reduction represents increases - any reduction should be not more than 10% anyway but some people are sensitive to any reduction at any level and making it as small as possible or spreading it over a few weeks can also help. Steroid withdrawal pain tends to start immediately and improve over a couple of weeks. A flare may not start for days or even weeks and then steadily gets worse. If it is getting worse not better after 10 days to 2 weeks - discuss going back to the previous dose with your GP. If you let it get away you may need an even higher dose to control it.

  • I have had pmr for 14 months. I got to 10 mgs pretty quickly and have been reducing slowly since. I have not been completely pain-free since under 10 mgs. Even though I go slowly, I have increased pain for about a week after each reduction. Reduced from 1 mg to 1/2 mg yesterday & was really hurting by the afternoon. No way to cut these pills any smaller. I may alternate 1mg & 1/2 mg for a week before going completely to 1/2. I don't know if this is withdrawal or pmr.

  • As Celtic says - this is far more likely to be due to the fact you are on far too low a dose too soon. It should take the best part of 10 months at least to get from 10 - you aren't necessarily looking for zero in the reduction, you are looking for the lowest dose that controls the symptoms. I couldn't go from one dose to another like that - it has taken me 2 months to go from every day 5 to alternate days 5 and 4 1/2. At the start on the single days I was taking the 4mg dose I felt awful (I can't cut my tablets) so have really made my scheme "dead slow and nearly stop". I had about 3 weeks at 1 day new dose, 4 days old dose before the dodgy day got manageable.

  • Hello honeyadams

    It isn't unusual not to be completely pain-free down through the doses - only a few lucky people achieve that. However, if it is only 14 months since you started treatment, and you are already at 1mg, that could be the reason in your case for your continuing pain. You would be wise to increase your dose by a few mgs rather than consider reducing to half a mg at this stage and if things improve, taper much more slowly next time. If you allow the inflammation to run away with itself you will need a much higher dose to get it under control again.

  • Hi I think I may have reducing too early started on 20mg in Spet am now down to 9mg I am starting to feel some more aching especially in my hands, do you think I should increase or go back to Gp?

You may also like...